|Hiv virus effect on the body
Nov 2, 2007
Hi, I have had hiv for aprox. 8 years and from the last three years I started getting fat accumulation and wasting on my body and face. That is when I decided to take a break from the medicines. My questions are eventhough my virus has not effected my immune defence does the virus have effect on my muscle growth? Also how effective are steroids? I live in Sweden where there is very little hiv patients(the doctors have very little experience) and my doctor who is a proffessor says that there are no scientific studies that show that steroids are good for hiv patients eventhough I have read alot of positive about it. Is there any scientific studies I can show my doctor? I am considering to travel abroad to get better information regarding hiv since the doctors here in Sweden have very poor information. Can you please recommend a clinic in another country where I can turn to regarding lipodistrophy and wasting. I am even considering traveling to the U.S.A or any other country. I would be very thankful if you could answer these few question.
Response from Dr. Frascino
Lipoatrophy (fat loss) and lipohypertrophy are two different conditions. For information about fat loss in the face, buttocks and extremities (lipoatrophy), I suggest you review the information provided in The Body's "Lipodystrophy Resource Center" that can be easily accessed on The Body's homepage under Quick Links. One of the key things we learned in recent years is that thymidine analogue drugs can contribute to lipoatrophy and therefore should be avoided if possible. These drugs would include AZT and D4T primarily. Treatment with facial fillers, such as Radiesse or Sculptra, can be helpful in restoring the normal contours of the face. These products are available in Europe as well as the U.S.
The steroid story is a bit more complex. "Steroids" refer to a large group of medications. While I agree with your doctor that anabolic steroids in general are not a routinely recommended therapy for HIV-positive folks, there are specific indications for specific types of steroids. For instance, in the treatment of PCP (pneumocystis carinii pneumonia) steroids are used for the acute phase to decrease lung inflammation. Also, many HIVers have hormonal imbalances, such as hypogonadism (low testosterone) or adrenal insufficiency. These conditions are treated with various types of steroids as replacement therapy. HIV wasting (a decrease of 10% or more o lean body mass) may be an indication for use of a specific type of anabolic agent. Most HIV/AIDS specialists are well versed in the treatment of HIV wasting and other complications of HIV/AIDS that might require use of steroids or similar agents. Many body builders and some HIVers have tried using steroids merely to bulk up. Anabolic steroids can stimulate muscle grown; however, there are considerable risks involved in using these agents solely for these purposes and therefore they are definitely not recommended unless there is a very specific indication for their use.
I don't believe you need a specialized clinic, but rather just an experienced HIV/AIDS specialist. These can be found in all the major capitals of Europe and at the major medical centers.
One other point: I do not agree with your decision to discontinue your antiretroviral medications. Recent studies have concluded doing so can worsen your prognosis (both morbidity and mortality). I understand your concern about lipoatrophy/lipodystrophy. However, the best way to manage these problems does not include stopping all antiretrovirals, but rather restructuring your regimen to avoid those drugs that have been associated with these problems. I would suggest you contract your local AIDS service organizations for a recommendation to an AIDS specialist physician in your area for ongoing care.
Real Penis question
- What Are The Odds Of Contracting Genital Herpes After Sleeping With Someone Who Has It But Not An Outbreak?
- What Are The Long Term Effects Of Herpes?
- Ways To Get Syphilis Without Having Sex
- Timeline Of Herpes Transmission
- Symptoms Of Shingles Without Blisters
- Symptoms Of Advanced Syphilis
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.